Alert archive / Puerto Rico / Special Marine Warnings in 2021

Special Marine Warning 2, NWS JSJ

May 19, 2021

NWS JSJ issued this special marine warning at May 19, 2021, 9:16 PM CDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 9:16 PM CDT (02:16 UTC)
Expired
May 19, 2021, 10:15 PM CDT
In force
59 min
Issued by
NWS JSJ
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The San Juan radar (TJUA), 108 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

208 
WHCA52 TJSJ 200216
SMWSJU
AMZ710-200315-
/O.NEW.TJSJ.MA.W.0002.210520T0216Z-210520T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
1016 PM AST Wed May 19 2021

The National Weather Service in San Juan has issued a

* Special Marine Warning for...
  Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...

* Until 1115 PM AST

* At 1014 PM AST, a strong thunderstorm capable of producing 
  waterspouts was located over the offshore Atlantic waters, about 
  45 nautical miles north of San Juan. The thunderstorm was nearly 
  stationary.

  HAZARD...Waterspouts and wind gusts 34 knots or greater. 

  SOURCE...Radar. 

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 1889 6591 1914 6623 1937 6566 1899 6534
TIME...MOT...LOC 0214Z 240DEG 0KT 1905 6586 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

ERG
1 follow-up statement
273 
FZCA72 TJSJ 200307
MWSSJU

Marine Weather Statement
National Weather Service San Juan PR
1107 PM AST Wed May 19 2021

AMZ710-200316-
/O.EXP.TJSJ.MA.W.0002.000000T0000Z-210520T0315Z/
1107 PM AST Wed May 19 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1115 PM AST...

The affected areas were... 
Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...

However, a Marine Weather Statement is still in effect until 1145 PM 
AST.  

LAT...LON 1889 6591 1914 6623 1937 6566 1899 6534
TIME...MOT...LOC 0306Z 240DEG 0KT 1905 6586 

$$

ERG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special marine warning went out at May 19, 8:39 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 8:39 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
939 PM AST Wed May 19 2021

.UPDATE...Showers and isolated thunderstorms developed during
the evening hours across the northern coastal sections of PR, from
Arecibo to San Juan and across the Atlantic waters. The doppler
radar estimated up to 3 inches of rain in Arecibo. Frequent
lighting was observed with the thunderstorms over the offshore
Atlantic waters, about 25 nm north of San Juan. For the rest of
the overnight hours, thunderstorms are expected to continue over
the offshore waters, while the activity over mainland Puerto Rico
diminish, and overall fair weather conditions should continue
across all the islands.

&&

.AVIATION...Mainly VFR conditions are expected to prevail across
all terminals during the next 24 hours. The 20/00z TJSJ sounding
indicated S-SE winds up to 15 kt blo 2500 ft.

&&

.MARINE...Northerly swell will keep seas up to 5 feet across the
Atlantic waters and passages through Thursday. East to southeast
winds up to 15 knots will continue through at least Thursday
morning. There is high risk of rip currents along the north facing
beaches of Puerto Rico. A moderate risk continues for the rest of
the north and east facing beaches of the islands.

&&

.PREV DISCUSSION... /issued 438 PM AST Wed May 19 2021/

SYNOPSIS...A frontal system stalling just north of the area will
continue to result in moisture advection into the area through the
upcoming weekend. This will result in areas of afternoon shower and
thunderstorm activity, especially over mainland Puerto Rico. Hazy
skies to the presence of Suspended Saharan Dust Particulates will
also be present through at least the end of the work week.

SHORT TERM...Tonight through Friday...

Afternoon convection across northern Puerto Rico will linger
through sunset before dissipating. By tonight, more tranquil
conditions are expected across the area with limited shower
activity, mostly confined across the local waters, possibly
reaching the coastal areas of southeastern and eastern Puerto
Rico as well as across portions of the USVI.

For the rest of the week, a broad mid and upper-level trough will
be situated across the western and central Atlantic Ocean.
Meanwhile, at lower-levels, a frontal system will stall just north
of the area. This feature will continue to result in moisture
advection into the area with precipitable water values expected to
fluctuate between 1.5 and 1.8 inches, which is near normal for
this time of the year. This will aid in the development of
afternoon convection each day. However, uncertainty exists on the
intensity and coverage of the activity as a plume of Suspended
Saharan Dust Particulates will be moving into the area according
to the NASA aerosol model at the same time. This will result in
drier air between the 850-700 mb layer. At this time, the highest
rainfall probabilities and accumulations are mostly confined to
the northwestern quadrant of Puerto Rico each afternoon as that is
where the best low-level convergence due to sea breeze effects
will be with a southeasterly low-level flow. In addition, as a
result of the southeasterly low-level flow, high temperatures
across northern areas of Puerto Rico, including the San Juan
metro, will be above-normal with highs likely surpassing 90
degrees, especially across the urbanized areas.

LONG TERM...Saturday through Wednesday...

PREV DISCUSSION... /issued 401 AM AST Wed May 19 2021/

The mid to upper level trough will remain in place across the
western and central Atlantic Ocean during the weekend, with a
surface low pressure well north of the islands. A frontal system
will continue to stall north of the area, still providing some
moisture across the region. However, a drier air mass at the mid
levels (from 850 to 600 mb) is also expected to filter in on
Saturday. This could work to hamper the intensity of the rain
activity across the area. Nevertheless, due to moisture
convergence, there is a potential for isolated thunderstorm
activity, especially north of the area. In the afternoon, adding
the local effects and diurnal heating to the mix, additional
showers and thunderstorms are expected to develop over the
islands, especially over the interior and northwestern Puerto
Rico.

For Sunday, the forecast is still a bit tricky. On one hand, the
GFS still forecast a drying trend, with limited shower activity,
but on the other hand, the ECMWF is showing a more bullish
solution, although less than on previous runs. Additionally, the
aerosols models are forecasting the presence of some Saharan dust
as well. For these reasons, the forecast reflects the bulk of the
activity occurring over the Atlantic waters and some areas of
eastern PR/USVI during the morning, with another round of
afternoon showers and thunderstorms for the interior and
northwestern Puerto Rico.

Moving into the first half of the next workweek, the guidance are
more in tune, with drier conditions expected in general, and
still hazy skies due to Saharan dust. Some showers will still be
possible, but rainfall accumulation are expected to be limited
during this period. And finally, by Wednesday, another mid to
upper level trough is expected to develop over the western
Atlantic, which should help to increase instability aloft and the
potential for shower activity.

AVIATION...VFR conds at all terminals and en route btw islands durg
prd. Aftn SHRA/psbly Isold TSRA ovr NW PR and nr TJBQ til 20/23Z.
Mstly SCT cld lyrs nr FL030...FL060...SKC ABV. SFC wnds mainly fm SE
5-15 kts with some sea breeze variations, bcmg lgt/vrb to calm aft
19/22Z. Low-mod concentration of suspended Saharan dust particulates
spread across the region may cause slightly hazy conds but no
restrictions to FLT VSBY durg prd. No significant operational wx
impacts at this time.

MARINE...A small northerly swell will continue to affect the
local Atlantic waters through Friday, however, seas are expected
to remain below 6 feet with winds ranging between 5 and 15 knots.
For beachgoers, due to the small northerly swell, a high risk of
rip currents will continue for the northern beaches of Puerto Rico
through Thursday afternoon with a moderate risk expected for the
remaining north-facing beaches for the rest of the local islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  89  76  89 /  40  40  50  50
STT  76  86  75  86 /  40  40  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Thursday afternoon for North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...None.
AM...None.
&&

SHORT TERM...DSR
LONG TERM....GL
PUBLIC DESK...FRG
Hazardous weather outlook, May 19, 3:55 AM CDT, 17 hours 21 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
443 AM AST miercoles 19 de mayo de 2021

AMZ710>745-PRZ001>013-200845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
443 AM AST miercoles 19 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas esta tarde para las
pendientes norte de Puerto Rico.

.Olas...Se espera oleaje de hasta 5 pies, mayormente en las aguas
mar afuera del Atlantico y los pasajes.

.Inundacion...Lluvia fuerte pudiera resultar en inundaciones urbanas
y de riachuelos.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas de la costa norte de Puerto Rico.

.Calor...Vientos del sureste resultaran en temperaturas por encima
de lo normal en las pendientes del norte de Puerto Rico.

.Dias dos hasta el siete...jueves a martes

Riesgo de moderado a alto de corrientes marinas para las playas del
norte de Puerto Rico durante los proximos dias. Inundaciones urbanas
y de riachuelos continuaran siendo posible durante las tardes a
traves del oeste de la Isla. Areas aisladas en Puerto Rico tendran
indices de calor elevados cada dia.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-200845-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
443 AM AST miercoles 19 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Olas...Se espera oleaje de hasta 5 pies, mayormente a traves de
las aguas mar afuera del Atlantico y los pasajes.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para  las playas del este de Santa Cruz y las del norte de
San Tomas y San John.

.Dias dos hasta el siete...jueves a martes

Un riesgo moderado de corrientes marinas continuara a traves de las
islas.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:11 PM CDTSpecial Marine WarningJSJ64 min
May 20, 1:38 PM CDTAreal Flood AdvisoryJSJ112 min

Nearby

Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.